Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 2, 2002, 1:44 PM EDT for Delaware County, Otsego County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 1:44 PM EDT (17:44 UTC)
- Expired
- Aug 2, 2002, 2:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Delaware County, NY, Otsego County, NY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS51 KBGM 021744 SVRBGM NYC025-077-021815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 143 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN CENTRAL NEW YORK. OTSEGO COUNTY IN CENTRAL NEW YORK. * UNTIL 215 PM EDT. * AT 140 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SIDNEY...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNADILLA AT 205 PM EDT. EAST SIDNEY AND SIDNEY CENTER AT 215 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4242 7537 4229 7541 4223 7523 4244 7521
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:30 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 11:30 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI AUG 2 2002 PROBLEM OF THE DAY CONTINUES TO BE HOW MUCH CONVECTION WE WILL ACTUALLY SEE AND WHEN IT WILL DEVELOP. MODELS ARE SHOWING WARM AIR ADV TODAY AT 700 MB. ANY THUNDERSTORMS THAT DO BREAK THROUGH THE CAP WILL LIKELY BE STRONG TO SEVERE. WIND FIELD IS NOT THAT STRONG... AROUND 35 KNOTS OR LESS...BUT WITH THE STEEP LOW LVL LAPSE RATES IN PLACE A WET MICROBURST IS POSSIBLE. WILL UPDATE THE FORECAST TO ADD SOME ENHANCED WORDING REGARDING THE THUNDERSTORMS. THIS IS IN LINE WITH ALL THE SURROUNDING OFFICES. WILL CONTINUE WITH THE CHC POPS DUE TO THE ABOVE UNCERTAINITY. THE CONVECTION SHOULD DEVELOP BY LATE THIS AFT. .BGM...NONE. SMF
In the hours before
Special weather statement, Aug 2, 1:33 PM EDT, 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-022300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 133 PM EDT FRI AUG 2 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:11 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 34 min |
| Aug 2, 6:57 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.